Objectives: Various side effects of interferon (IFN) therapy have been reported. In this study, we examined retinal change during IFN therapy.
Methods: We performed ophthalmological examinations before, during, and after therapy on 63 patients with chronic hepatitis C who were receiving either natural IFA-alpha or recombinant IFN-alpha 2a or 2b.
Results: No retinal lesion was detected before IFN therapy, but, during therapy, retinal abnormality or retinopathy developed in 36 (57.1%) of 63 patients, including retinal hemorrhage in 25 patients and cotton-wool spots in 28 patients. They were noted early in the course of IFN therapy, within the first 4 wk in 67% (24/36) and within 8 wk in 86% (31/36). The incidence was not influenced by the type of IFN but was higher among diabetic (11/12, 92%, p < 0.05) or hypertensive patients (4/5, 80%, not significant) than among patients without either diabetes or hypertension (24/49, 49%). There was no relation between the incidence of retinopathy and the level of ALT activity or white blood cell or platelet counts. However, retinopathy occurred in most patients receiving IFN therapy after white blood cell count and platelet count reached a nadir. The levels of LDL-cholesterol and the atherosclerotic index in patients with retinopathy were slightly higher than those in the patients without retinopathy.
Conclusions: These results suggest that retinopathy often occurs in patients with chronic hepatitis C who are receiving IFN and that we should closely monitor patients for retinal complications during IFN therapy.